Case Presentation: A 77-year-old woman with past medical history of renal cell carcinoma with known liver metastases, status post left nephrectomy who was on Tivozanib presented with acute onset speech disturbances, headache, nausea, and vomiting. Patient reported intermittent, milder headaches and confusion over the previous three weeks, coinciding with the start of Tivozanib chemotherapy. Vitals were notable for hypertension (BP 165/80). Labs were unremarkable. Physical exam was remarkable for word-finding difficulty, substitution of syllables, anomia, inability to repeat longer phrases but only smaller ones. Initial workup for stroke, CT Head and CT Angiogram head/neck were unremarkable. Persisting symptoms warranted MRI brain that confirmed no infarction and showed overall miliary enhancement pattern in both supratentorial and infratentorial brain concerning for Posterior Reversible Encephalopathy Syndrome (PRES). Tivozanib was discontinued and BP was better controlled resulting in a dramatic resolution of headache and aphasia.
Discussion: Posterior Reversible Encephalopathy Syndrome (PRES) is thought to be caused by cerebral endothelial dysfunction and often presents with encephalopathy, seizures, headache, and/or visual disturbances. PRES has no specific diagnostic criteria, but risk factors include hypertension, immunosuppression, and renal disease. Posterior white matter lesions on MRI and symptom reversibility are not necessary for, but aid in diagnosis. PRES syndrome was suspected given patient’s history of hypertension, recent Tivozanib therapy, and renal cell carcinoma. MRI findings and rapid symptom improvement were further confirmation of PRES. Features atypical of PRES included lack of severely elevated BP and mixed expressive-conductive aphasia with component of anomia. Aphasia was consistent with multiple supratentorial cerebral PRES lesions in dominant hemisphere. PRES treatment includes gradually lowering BP (no specific guidelines), symptom management, and discontinuing the immunosuppressive agent (if any).
Conclusions: PRES can present with aphasia or other focal neurologic deficits that mimic a stroke.Treatment of PRES includes blood pressure control, symptom management, and removal of offending agent, if any.